Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 159, NWS Hastings, NE

July 2, 2017Furnas County, Gosper County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Jul 2, 2017, 9:53 PM CDT for Furnas County, Gosper County, Nebraska. It was in force for 52 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2017, 9:53 PM CDT (02:53 UTC)
Expired
Jul 2, 2017, 10:45 PM CDT
In force
52 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
70.0 mph

Counties Furnas County, NE, Gosper County, NE

The radar

The Grand Island radar (KUEX), 131 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 9:58 PM CDTHAIL 1Holbrook, NETRAINED SPOTTER REPORTED HEAVY RAIN AND HAIL TO THE SIZE OF QUARTERS.
Jul 2, 10:00 PM CDTTSTM WND GST 75Beaver City, NE75 TO 80 MPH WIND GUSTS.
Jul 2, 10:03 PM CDTHAIL 1.253 E Holbrook, NEHALF DOLLAR SIZE HAIL AND 67 MPH WIND GUSTS. HEAVY RAINFALL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 5:58 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.9 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1751 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1751 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
2397 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.5

Open this sounding in Storm Lab

The text

As transmitted.

824 
WUUS53 KGID 030253
SVRGID
NEC065-073-030345-
/O.NEW.KGID.SV.W.0159.170703T0253Z-170703T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
953 PM CDT SUN JUL 2 2017

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Gosper County in south central Nebraska...
  Furnas County in south central Nebraska...

* Until 1045 PM CDT

* At 953 PM CDT, severe thunderstorms were located along a line
  extending from 9 miles north of Arapahoe to Holbrook to near
  Danbury, moving southeast at 35 mph.

  HAZARD...70 mph wind gusts and half dollar size hail. 

  SOURCE...Trained weather spotters. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Cambridge, Arapahoe, Oxford, Bertrand, Beaver City, Holbrook,
  Edison, Wilsonville, Hendley and Hollinger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4035 10010 4044 10009 4044 9998 4055 9998
      4055 9964 4000 9963 4000 10019 4035 10020
TIME...MOT...LOC 0253Z 335DEG 30KT 4044 9993 4030 9998 4011 10039 

HAIL...1.25IN
WIND...70MPH
 
$$

Rossi

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 6:06 PM CDT, 3 hours 47 minutes earlier.

Area forecast discussion, Jul 2, 6:06 PM CDT, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
606 PM CDT Sun Jul 2 2017

.SHORT TERM...(This evening through Monday)
Issued at 323 PM CDT Sun Jul 2 2017

A few showers and thunderstorms continue to develop across the
northeast part of the forecast area this afternoon. Otherwise, there
are mostly clear skies across the area and temperatures are warming
up. In the area where the clouds and thunderstorms have been, it has
been a little cooler.

The main concern will be thunderstorm development. There is an upper
level wave that will be moving into the area and a surface boundary
across the northern part of Nebraska. Models have some differences
in where and how much precipitation there will be. The morning
convection also could have some impact on thunderstorms tonight.
Expect the thunderstorms to continue across the northern part of the
forecast area as thunderstorms develop along the boundary to the
north and move into the area during the late afternoon and evening.
The boundary sags to the south during the night and as another upper
level wave moves into the area, there could be some more development
to the west of the forecast area and those could move into the area
during the overnight hours. With all the differences in the models,
the confidence is a little shaky.

There could be a few lingering thunderstorms in the morning, but
otherwise expect mainly dry conditions. The upper level wave will
continue to move through the area and during the afternoon a few
thunderstorms could develop. The models continue to have some
differences for this time frame and there is some uncertainty.

.LONG TERM...(Monday night through Sunday)
Issued at 323 PM CDT Sun Jul 2 2017

The models are a little more consistent for the Monday night time
frame. The NAM is dry, but the GFS and ECMWF both have precipitation
across the area. This looks to be the best time frame for
precipitation, especially during the evening. Precipitation should
linger into the overnight hours.

Tuesday into Tuesday night there continues to be a couple of upper
level waves that move through the area with on and off chances for
thunderstorms. The upper level ridge builds just to the west and
moves into the area Wednesday through Thursday. This will be a dry
period with warm temperatures.

Thursday night through Sunday there are a few waves that come over
the ridge. With each wave, there is a chance for some thunderstorms
to develop somewhere across the forecast area. These are small
chances for only parts of the forecast area and expect mainly hit
and miss showers and thunderstorms.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Monday)
Issued at 604 PM CDT Sun Jul 2 2017

The main concern for the TAF period is thunderstorm chances the
next 24 hours. Latest radar trends and short term models keep the
brunt of the convection generally west of Highway 281 this evening
into tonight and activity may remain west of KEAR, however do have
a mention of VCTS for KEAR for much of the evening in closer
proximity to the convection and will monitor trends. A shortwave
trough translating across the Central Plains will bring continued
chances for showers and thunderstorms into Monday.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

SHORT TERM...JCB
LONG TERM...JCB
AVIATION...Fay
Hazardous weather outlook, Jul 2, 5:26 PM CDT, 4 hours 27 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
526 PM CDT Sun Jul 2 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
031200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
526 PM CDT Sun Jul 2 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Showers and thunderstorms will continue this evening and into the
overnight hours. Severe storms are possible which may produce hail
to the size of golf balls and damaging winds of 60 to 70 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Spotty thunderstorms will be possible at various times and
locations Monday and Tuesday, with the best chance Monday night.
Some storms Monday night could be severe with the main threat
locally damaging winds.

Intermittent thunderstorms are possible Thursday night through
Saturday. While strong or severe storms cannot be ruled out...it
is too early to identify any specific organized threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening and into tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Local storm report, Jul 2, 9:14 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
914 PM CDT SUN JUL 2 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 PM     TSTM WND GST     3 NE CAMBRIDGE          40.32N 100.13W
07/02/2017  E70 MPH          FURNAS             NE   TRAINED SPOTTER

            TRAINED SPOTTER ESTIMATED 70 MPH WIND GUST.

&&

REED
Local storm report, Jul 2, 9:15 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
915 PM CDT SUN JUL 2 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 PM     TSTM WND GST     3 NE CAMBRIDGE          40.32N 100.13W
07/02/2017  E70 MPH          FURNAS             NE   TRAINED SPOTTER

            TRAINED SPOTTER ESTIMATED 70 MPH WIND GUST.

0904 PM     HAIL             FARNAM                  40.71N 100.21W
07/02/2017  E1.00 INCH       DAWSON             NE   TRAINED SPOTTER

0846 PM     HAIL             4 NNE FARNAM            40.76N 100.19W
07/02/2017  E1.00 INCH       DAWSON             NE   PUBLIC

            PUBLIC REPORT OF QUARTER SIZE HAIL.

0840 PM     HAIL             GOTHENBURG              40.93N 100.16W
07/02/2017  E1.00 INCH       DAWSON             NE   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED HAIL TO THE SIZE OF
            QUARTERS IN GOTHENBURG.

0813 PM     HAIL             GOTHENBURG              40.93N 100.16W
07/02/2017  E1.25 INCH       DAWSON             NE   COUNTY OFFICIAL

            HAIL TO THE SIZE OF HALF DOLLARS REPORTED IN
            GOTHENBURG.

0812 PM     HAIL             2 NNW GOTHENBURG        40.96N 100.17W
07/02/2017  E1.00 INCH       DAWSON             NE   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS HAIL UP TO THE SIZE
            OF QUARTERS.

0506 PM     HAIL             9 WSW ELYRIA            41.62N 99.16W
07/02/2017  E1.50 INCH       VALLEY             NE   TRAINED SPOTTER

0420 PM     HAIL             5 ENE ORD               41.63N 98.84W
07/02/2017  M1.00 INCH       VALLEY             NE   PUBLIC

            REPORTED VIA TWITTER.

0840 AM     HAIL             2 SSE HASTINGS          40.56N 98.38W
07/02/2017  M0.50 INCH       ADAMS              NE   NWS EMPLOYEE

            FEW HALF INCH SIZE HAIL STONES. PEA SIZE
            HAIL ALSO REPORT IN OTHER PARTS OF SOUTH
            HASTINGS.

&&

REED
Special weather statement, Jul 2, 9:15 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Hastings NE
915 PM CDT SUN JUL 2 2017

NEZ061-030245-
Buffalo NE-
915 PM CDT SUN JUL 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BUFFALO COUNTY UNTIL
945 PM CDT...

At 915 PM CDT, Doppler radar was tracking a strong thunderstorm near
Miller, or 19 miles northwest of Kearney, moving south at 10 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Amherst and Miller.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4098 9940 4101 9911 4080 9908 4083 9939
TIME...MOT...LOC 0215Z 356DEG 9KT 4095 9927

Fay
Local storm report, Jul 2, 9:21 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
921 PM CDT SUN JUL 2 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 PM     TSTM WND GST     2 NNE CAMBRIDGE         40.31N 100.15W
07/02/2017  M72 MPH          FURNAS             NE   MESONET

&&
Special weather statement, Jul 2, 9:28 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Hastings NE
928 PM CDT SUN JUL 2 2017

NEZ073-083-030315-
Phelps NE-Harlan NE-
928 PM CDT SUN JUL 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PHELPS AND WESTERN HARLAN
COUNTIES UNTIL 1015 PM CDT...

At 927 PM CDT, Doppler radar was tracking severe thunderstorms along
a line extending from Smithfield to near Arapahoe to near
Wilsonville. Movement was southeast at 30 mph.

Ping pong ball size hail and winds in excess of 60 mph will be
possible with these storms.

People in western Phelps and western Harlan Counties should monitor
the weather situation closely.  A warning may be needed if the storms
move into the area.  Be ready to seek shelter if severe weather
threatens.

LAT...LON 4068 9964 4066 9935 4003 9943 4003 9963
TIME...MOT...LOC 0227Z 313DEG 26KT 4059 9976 4038 9986 4019 10006

Fay
Local storm report, Jul 2, 9:49 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
949 PM CDT SUN JUL 2 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 PM     HAIL             6 N HOLBROOK            40.39N 100.01W
07/02/2017  E1.00 INCH       GOSPER             NE   PUBLIC

&&

REED

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:44 PM CDTSpecial Weather StatementGIDDawson46 min
Jul 2, 8:07 PM CDTSevere Thunderstorm WarningGIDDawson38 min
Jul 2, 8:40 PM CDTSevere Thunderstorm WarningGIDDawson50 min
Jul 2, 9:05 PM CDTSpecial Weather StatementGIDGosper25 min
Jul 2, 9:09 PM CDTSevere Thunderstorm WarningGIDFurnas, Gosper51 min
Jul 2, 9:15 PM CDTSpecial Weather StatementGIDBuffalo30 min
Jul 2, 9:28 PM CDTSpecial Weather StatementGIDPhelps47 min
Jul 2, 9:37 PM CDTAreal Flood AdvisoryGIDDawson3 hr
Jul 2, 10:14 PM CDTSevere Thunderstorm WarningGIDHarlan, Phelps46 min
Jul 2, 10:17 PM CDTAreal Flood AdvisoryGIDFurnas3 hr
Jul 2, 11:16 PM CDTSpecial Weather StatementGIDFurnas, Harlan44 min
Jul 2, 11:35 PM CDTSevere Thunderstorm WarningGIDFranklin, Harlan40 min
Jul 2, 11:53 PM CDTSpecial Weather StatementGIDKearney37 min
Jul 3, 12:22 AM CDTSpecial Weather StatementGIDAdams23 min
Jul 3, 12:34 AM CDTSevere Thunderstorm WarningGIDAdams, Webster41 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.